Higher Occurrence of Hepatotoxicity and Rash in Patients Treated with Oxacillin, Compared with Those Treated with Nafcillin and Other Commonly Used Antimicrobials


    loading  Checking for direct PDF access through Ovid

Abstract

This study compared adverse drug reactions (ADRs) to oxacillin with those to nafcillin and other antibiotics. We reviewed the medical records of 222 children receiving outpatient parenteral antimicrobial therapy (OPAT) from February 1995 through June 1999. The diagnosis, antibiotics used, ADRs, action taken, and patient demographics were recorded. The most common ADRs were neutropenia (9.8%), rash (8.5%), and hepatotoxicity (3.8%). ADRs occurred more frequently in the oxacillin group (58.5%) than in the nafcillin group (29.3%; P = .004), the clindamycin group (12.5%; P > .001) and the “other” antibiotics group (14.4%; P > .001). Hepatotoxicity and rash occurred more frequently in the oxacillin group (22% and 31.7%, respectively) than in the nafcillin group (0% [P > .001] and 10.3% [P = .008]), the clindamycin group (1.4% [P > .001] and 8.3% [P = .001]), and the other antibiotics group (1.4% [P > .001] and 1.4% [P > .001]). On the basis of this retrospective analysis, oxacillin use in children was associated with a higher incidence of hepatotoxicity and rash, compared with the use of nafcillin and other intravenous antimicrobials.

    loading  Loading Related Articles